Home » Frequently asked Questions on Health » Am I suffering from fungal infection or vitiligo?

Am I suffering from fungal infection or vitiligo?

Q: I had vitiligo (3 small patches) 10 years back. I was completely cured and free from this disease for almost 10 years. It has come back again, the same old 3 patches. I am not worried about vitiligo because if the current medication is not effective, I can start my old treatment (MASOROLAN solution and sunlight), which had cured me in a month. I am worried about a weird problem, not sure this is vitiligo, even the dermatologist here is not sure whether it is fungus or vitiligo. As per the advice of the dermatologist, I am using Protopic (vitiligo medicine) on it. I noticed two or three stripes (like Zebra lines) of very light brown, not exactly white, on my right thigh eight months back. It spread to the other thigh and its also slowly spreading all over the body. The concern is I am losing thin layer of flesh underneath the skin or stripes. If I touch the stripe, I can feel hollow or loss of flesh or like wrinkle formation. I am not feeling any pain. The depression of skin is clearly visible on the stripes. It looks like topping of ice cream scraped using scoop. Do you have any idea on this? Please advise. Progress of vitiligo patches are dead slow. I am confident that vitiligo patches will go, but not sure on this one. As you know the medication here is very costly, almost spending $300 per month, 15% of my salary. Thought of changing physician, but need advice before that.

A:Vitiligo may be confused with only one fungal infection and that is T. versicolor. The two can be easily differentiated by a simple KOH test of the superficial skin scrapes. Alternatively one can examine under the Woods lamp. Even today, the mainstay of treatment for vitiligo, are the psoralens (e.g macsoralen, melanocyl, neosoralen - available in India). They should be taken in local or oral forms, depending upon the extent of the problem. Other medicines improve the results. I am not sure what Protopic contains. If it contains the steroids, then alone it is not enough. The Zebra like stripes you mention, appear to be striae (stretch marks). Usually they occur when weight increases rapidly or when the cortisone levels increase. Steroids should never be applied on striae; as they can increase further.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------